MAUDE Adverse Event Report: TORNIER S.A.S. AEQUALIS REVERSED CEMENTED STEM 9MM X 100MM; PROSTHESIS, SHOULDER, SEMI-CONSTRAINED, METAL/POLYMER CEMENTED

TORNIER S.A.S. AEQUALIS REVERSED CEMENTED STEM 9MM X 100MM; PROSTHESIS, SHOULDER, SEMI-CONSTRAINED, METAL/POLYMER CEMENTED
Model Number DWB945
Medical Device Problem Code Device Dislodged or Dislocated (2923)
Health Effect - Clinical Code Failure of Implant (1924)
Date of Event 08/01/2022
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Analysis results are not available at the time of this report.A follow-up report will be sent when the analysis is complete.
 
Event or Problem Description
It was reported that the metaphyseal component of rev 2 humurous separated from the stem component in the patients right shoulder.A revision surgery was performed.The surgeon removed the separated metaphyseal component and the stem.They were replaced with new components.
 
Additional Manufacturer Narrative
The reported event could be confirmed since the x-ray provided matches the alleged failure.Indeed, the provided x-ray taken prior the revision surgery showed a dissociation between the metaphysis and the stem.The metaphysis component was completely disassembled/unscrewed from the stem.A fracture of the proximal humeral bone was also observed on the provided x-ray.On the other hand, the device inspection revealed the following: visually, the first thread of the stem was damaged.On the metaphysis at the level of the metaphyseal portion and at the neck, some cement and bone residues were observed.The plastic anti-rotation plug component located on the threading of the metaphysis was not damaged.Functionally, the metaphysis could screw on the stem without issue to report.The first damaged thread of the stem did not prevent the screwing.Force was needed to continue to screw the metaphysis on the stem at the plastic anti-rotation plug level.The returned devices were fully functional.Since the functional inspection worked, a dimensional inspection was not considered necessary.Since the visual inspection and the functional inspection show no defect, the adverse event is not related to the device.The opinion of the medical expert was requested and stated the following: "it has unscrewed from the distal part, in this case it has to do with the loss of fixation of the metaphysis in its surrounding bone, that¿s the only way the component can get unscrewed.I cannot compare it to the early postoperative x-ray, but it looks like bone resorption and the fracture of the proximal humeral bone has led to this event." in this case, the patient conditions may have also contributed to this event.Unfortunately, as no immediate post-operative x-ray related to the primary surgery was provided, there was no possibility to check the metaphysis/stem assembly/screwing.More detailed information about the complaint event must be available in order to determine the exact root cause of the complaint event.The humeral components disassembly/unscrewing problem is often due to an insufficient metaphyseal bone stock to stabilize the metaphysis (no bone around the metaphysis, in particularly at the stem/metaphysis link).The remaining bone at the base of the metaphysis is too weak to resist to the load applied, which results in the metaphysis unscrewing from the stem.A review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.A review of the labeling did not indicate any abnormalities.No indications of material, manufacturing or design related problems were found during the investigation.If more information is provided, the case will be reassessed.
 
Event or Problem Description

Brand Name
AEQUALIS REVERSED CEMENTED STEM 9MM X 100MM
Common Device Name
PROSTHESIS, SHOULDER, SEMI-CONSTRAINED, METAL/POLYMER CEMENTED
Manufacturer (Section D)
TORNIER S.A.S.
161 rue lavoisier
montbonnot saint-martin 38330
FR  38330
Manufacturer (Section G)
WRIGHT MEDICAL CORK (TORNIER ORTHOPEDICS IRELAND LTD)
harnetts cross
macroom, co. cork NA
EI   NA
Manufacturer Contact
anna jusinski
325 corporate drive
mahwah, NJ 07430
2018315000
MDR Report Key15331969
Report Number3000931034-2022-00284
Device Sequence Number17897764
Product Code KWS
UDI-Device Identifier03700386916212
UDI-Public03700386916212
Combination Product (Y/N)N
Initial Reporter CountryCA
PMA/510(K) Number
K030941
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2016
Device Explanted Year2022
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 11/09/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Expiration Date04/07/2020
Device Model NumberDWB945
Device Catalogue NumberDWB945
Device Lot Number8367AP
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/10/2022
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 08/05/2022
Supplement Date Received by Manufacturer10/13/2022
Initial Report FDA Received Date08/31/2022
Supplement Report FDA Received Date11/09/2022
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured04/07/2015
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention; Hospitalization;
Patient SexFemale